CASE Altered mental status after stroke workup
Ms. L, age 91, is admitted to the hospital for a neurologic evaluation of a recent episode of left-sided weakness that occurred 1 week ago. This left-sided weakness resolved without intervention within 2 hours while at home. This presentation is typical of a transient ischemic attack (TIA). She has a history of hypertension, bradycardia, and pacemaker implantation. On initial evaluation, her memory is intact, and she is able to walk normally. Her score on the St. Louis University Mental Status (SLUMS) exam is 25, which suggests normal cognitive functioning for her academic background. A CT scan of the head reveals a subacute stroke of the right posterior limb of the internal capsule consistent with recent TIA.
Ms. L is admitted for a routine stroke workup and prepares to undergo a CT angiogram (CTA) with the use of the iodinated agent iopamidol (100 mL, 76%) to evaluate patency of cerebral vessels. Her baseline blood urea nitrogen (BUN) and creatinine levels are within normal limits.
A day after undergoing CTA, Ms. L starts mumbling to herself, has unpredictable mood outbursts, and is not oriented to time, place, or person.
The authors’ observations
Due to her acute altered mental status (AMS), Ms. L underwent an emergent CT scan of the head to rule out any acute intracranial hemorrhages or thromboembolic events. The results of this test were negative. Urinalysis, BUN, creatinine, basic chemistry, and complete blood count panels were unrevealing. On a repeat SLUMS exam, Ms. L scored 9, indicating cognitive impairment.
Ms. L also underwent a comprehensive metabolic profile, which excluded any electrolyte abnormalities, or any hepatic or renal causes of AMS. There was no sign of dehydration, acidosis, hypoglycemia, hypoxemia, hypotension, or bradycardia/tachycardia. A urinalysis, chest X-ray, complete blood count, and 2 blood cultures conducted 24 hours apart did not reveal any signs of infection. There were no recent changes in her medications and she was not taking any sleep medications or other psychiatric medications that might precipitate a withdrawal syndrome.
There have been multiple reports of contrast-induced nephropathy (CIN), which may be evidenced by high BUN-to-creatinine ratios and could cause AMS in geriatric patients. However, CIN was ruled out as a potential cause in our patient because her BUN-to-creatinine was unremarkable.
Continue to: Routine EEG was clinically...